Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 6, NWS Pittsburgh, PA

March 31, 20224 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 31, 2022, 11:57 AM EDT for 4 counties in Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2022, 11:57 AM EDT (15:57 UTC)
Expired
Mar 31, 2022, 12:45 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 569 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
569 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:27 AM EDT, 30 minutes earlier.

Area forecast discussion, Mar 31, 11:27 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1127 AM EDT Thu Mar 31 2022

.SYNOPSIS...
A passing cold front will keep showers and storms in the
forecast today, as well as high winds. Temperature will drop
over the weekend, with potential for snow showers Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11am update... Morning elevated convection is becoming
increasingly surface based as it moves into upper 60/lower 70
temperature in western PA/northeast WV. Strong shear with enough
CAPE (attempting to reach 500 j/kg per mesoanalysis) means areas
ahead of this convective boundary will be most likely to
experience damaging wind.

This line is expected to shift east of the region over the next
two hours, with a lull in activity until the surface cold front
approaches from the west. Along it, low-topped convection will
likely develop and could promote mixing of strong wind aloft to
sfc to create isolated gusty wind to 40+ mph. The lack of
heating recovery and waning upper jet should preclude this line
from becoming severe.

Precipitation chances will quickly drop after FROPA due to
increasing subsidence and drier air. However, the upper trough
axis won't cross the region until overnight. As this shortwave
passes, introducing colder air aloft, look for an increase in
iso/sct showers. Thermal profiles suggest p-type starting as
rain but quickly mixing with snow, if not completely changing
over. Warm surface grounds and lack of deep moisture/lift should
preclude most accumulation.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The upper level trough will complete its passage over the region
Friday, with the cold core and enough jet support to foster
continued iso/sct showers. Diurnal heating will lift the
rain/snow mix line northeastward, meaning most locations will
see rain. Higher elevations may see an inch of snow due to
orographic lift and cooler thermal profiles that will better
support accumulation.

It should be noted that impacts may be slightly higher than
forecasted snowfall amounts suggest. Due to steepening lapse
rates and weak instability, snow showers may become convective
(favoring the I-80 corridor) that could result in brief
visibility restrictions and quick coating of roadways in the
more intense showers.

Subsidence and high pressure will return dry weather to the
region by Friday night as the upper trough exits east. Expect
temperature to remain well below seasonal averages through this
period.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Building high pressure over the Great Lakes will keep Saturday
weather quiet but cool, with NW flow. Warm, moist advection is
expected late Monday into Tuesday as a disturbance forms over
the Great Plains and tracks into the Ohio River Valley.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR cigs and isolated to scattered rain showers are expected
through the early afternoon before a cold front crosses the
region, ushering in drier weather. Tight sfc gradient and a llvl
jet will promote 25 to 35 kt SW/SSW gusts ahead of the frontal
boundary, with potential that a shower creates local enhancement
up to 40 kts.

Upper trough passage overnight and a stronger cold advection
will support new iso/sct shower development, with thermal
profiles supporting initial rain/snow mix that will change over
to snow. MVFR to localized IFR conditions will become more
likely through this period.

.Outlook...
Restrictions and rain/snow showers are expected Friday before
VFR conditions return with crossing high pressure Saturday.
Periodic restriction and precipitation chances will continue
into early next week with additional trough passages.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 31, 3:01 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
301 AM EDT Thu Mar 31 2022

OHZ059-068-069-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-
012-021-509>514-010715-
Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
301 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with localized damaging wind gusts
are possible Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-010715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-
301 AM EDT Thu Mar 31 2022

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 31, 10:52 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1052 AM EDT Thu Mar 31 2022

PAZ029-031-WVZ004-012-021-509-311515-
Greene PA-Washington PA-Marshall WV-Marion WV-Monongalia WV-
Wetzel WV-
1052 AM EDT Thu Mar 31 2022

...STRONG SHOWERS WILL IMPACT SOUTH CENTRAL WASHINGTON... WESTERN
GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL... MARSHALL
AND NORTHWESTERN MARION COUNTIES THROUGH 1115 AM EDT...

At 1051 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Cameron to Pine Grove. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cameron, Pine Grove, Hundred, Jacksonburg, Rogersville, Aleppo,
Amity, New Freeport, Nineveh, Wileyville, Big Run, and Knob Fork.

This includes Interstate 79 in Pennsylvania between mile markers 20
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 8010 3956 8040 3953 8058 3952 8075
      3982 8061
TIME...MOT...LOC 1451Z 239DEG 30KT 3978 8059 3957 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 31, 11:06 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1106 AM EDT Thu Mar 31 2022

PAZ014-021-022-029-073-075-311545-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-Washington PA-
Fayette PA-
1106 AM EDT Thu Mar 31 2022

...STRONG SHOWERS WILL IMPACT EAST CENTRAL WASHINGTON...
SOUTHEASTERN BUTLER...ALLEGHENY...WESTERN
WESTMORELAND...SOUTHWESTERN ARMSTRONG AND NORTH CENTRAL FAYETTE
COUNTIES THROUGH 1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Mars to near East Washington. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, McKeesport, Franklin
Park, Jeannette, and Vandergrift.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 26 and 30, and
  between mile markers 42 and 56.
  Pennsylvania Turnpike between mile markers 33 and 73.
  Interstate 79 in Pennsylvania between mile markers 53 and 58.
  Interstate 376 in Pennsylvania between mile markers 64 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 7952 4011 7965 4017 8017 4067 8004
TIME...MOT...LOC 1506Z 254DEG 32KT 4066 8002 4018 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 31, 11:48 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1148 AM EDT Thu Mar 31 2022

PAZ029-031-075-WVZ012-021-509-311615-
Greene PA-Washington PA-Fayette PA-Marion WV-Monongalia WV-Wetzel WV-
1148 AM EDT Thu Mar 31 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
EASTERN GREENE...SOUTHWESTERN FAYETTE...NORTHWESTERN MONONGALIA...
NORTHEASTERN WETZEL AND NORTHWESTERN MARION COUNTIES THROUGH 1215 PM
EDT...

At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles north of Mannington, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesburg, Masontown, Fredericktown-Millsboro, Fairdale, Jefferson
Boro, Point Marion, Cassville, Isabella, Deemston, Bobtown,
Nemacolin, and Carmichaels.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 0 and 15.
  Interstate 79 in West Virginia between mile markers 158 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3954 8040 3972 8044 4005 7998 3975 7985
TIME...MOT...LOC 1547Z 229DEG 52KT 3966 8033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:06 AM EDTSpecial Weather StatementPBZAllegheny39 min
Mar 31, 11:16 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Washington, Westmoreland44 min
Mar 31, 11:39 AM EDTTornado WarningPBZArmstrong, Clarion21 min
Mar 31, 11:48 AM EDTSpecial Weather StatementPBZGreene27 min
Mar 31, 11:54 AM EDTTornado WarningPBZArmstrong, Indiana, Jefferson21 min
Mar 31, 12:06 PM EDTTornado WarningPBZIndiana, Jefferson24 min
Mar 31, 1:05 PM EDTSpecial Weather StatementPBZWestmoreland25 min
Mar 31, 1:09 PM EDTSpecial Weather StatementPBZFayette21 min
Mar 31, 1:54 AM EDTWind AdvisoryPBZCarroll, Columbiana, Coshocton, Guernsey, Harrison, Jefferson and 2 more5 hr
Mar 31, 10:52 AM EDTSpecial Weather StatementPBZWetzel23 min
Mar 31, 11:58 AM EDTSpecial Weather StatementPBZMarion, Monongalia47 min
Mar 31, 1:09 PM EDTSpecial Weather StatementPBZMonongalia21 min
Mar 31, 1:26 PM EDTSpecial Weather StatementPBZPreston19 min
Mar 31, 1:43 PM EDTSpecial Weather StatementPBZPreston17 min
Mar 31, 1:59 PM EDTSpecial Weather StatementPBZPreston31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.